Thunderstorm Wind, Baylor
- When
- September 20, 7:00 PM CST
- Where
- Baylor County, 0.69 mi N of Seymour
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.600, -99.260
Law enforcement estimated winds near 60 mph.
A line of storms formed along a front in southern Oklahoma and western north Texas on the evening of the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms formed along a front in southern Oklahoma and western north Texas on the evening of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 20, 5:00 PM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service Norman OK 600 PM CDT Wed Sep 20 2017 .DISCUSSION... The 00Z aviation discussion follows.... && .AVIATION... Thunderstorms have formed late this afternoon over parts of central and northern Texas. It is possible, but so far unlikely, that storms will affect KSPS between 00Z and about 03Z. Later, the nocturnal low-level jet, plus mid-level moisture, plus weak isentropic lift, could generate a few showers or thunderstorms after 06Z and before about 18Z over roughly the western 2/3 of Oklahoma and adjacent parts of Texas. Again, chances are low, but certainly not zero. Winds will decrease with sunset, then rapidly increase again tomorrow within an hour or two after sunrise. There could be a brief period of significant low-level wind shear near KLTS-KJWG- KPNC, but model indications are not as strong as the previous forecast. Finally, low clouds may form over eastern Texas and eastern Oklahoma early Thursday. Forecast wind trajectories and current moisture levels over Texas, however, suggest that ceilings should remain well east/southeast of our TAF sites. CmS && .PREV DISCUSSION... /issued 350 PM CDT Wed Sep 20 2017/ DISCUSSION... A surface front that stalled over western Oklahoma today will retreat/weaken overnight, leaving all of Oklahoma (at least east of the Panhandle) and north Texas in the warmer airmass for tomorrow and Friday. The heat and humidity will allow for at least isolated thunderstorms each day, depending on cap strength. For the remainder of this afternoon and early this evening, the greatest chance for thunderstorms will be over north-central Oklahoma...and in our Texas counties + adjacent parts of southwest Oklahoma. The cap will be weakest in these locations, and weak low-level convergence combined with high temperatures may be enough to generate a few storms despite the cap. If storms do develop, strong winds would be the primary threat. Forecast upper-air soundings suggest a hail threat, although the high freezing level would help reduce that threat somewhat. A strand of mid-level moisture along the nocturnal low-level jet, amid weak isentropic lift, may generate a few showers and thunderstorms over parts of western/central Oklahoma (and adjacent parts of north Texas) Thursday morning. Then, the afternoon situation resembles today's, with a continuing chance of isolated thunderstorms. The hot weather, breezy conditions, and small area of relatively low humidities will cause "Elevated" fire danger conditions for the next several afternoons across far northwest Oklahoma. By Friday, mid-level temperatures should be warm enough to preclude any significant chance of storms, but the weekend will see the approach of a large-scale trough. This will bring increasing chances for rain and thunderstorms. A slight chance will begin Saturday in the far northwest, then chances will increase and spread east Sunday into Monday. For Tuesday onward, there is significant model spread, so we have rain chances in the forecast, but with substantial uncertainty. This progression of weather systems will result in a gradual decrease in afternoon temperatures through the period. CmS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 75 91 71 89 / 10 10 10 10 Hobart OK 72 94 72 91 / 10 20 20 0 Wichita Falls TX 76 95 73 92 / 20 20 10 0 Gage OK 63 95 71 90 / 10 10 10 0 Ponca City OK 75 92 73 91 / 20 10 10 0 Durant OK 75 91 72 91 / 10 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 11/26/23
Hazardous Weather Outlook National Weather Service Norman OK 1202 PM CDT Wed Sep 20 2017 OKZ004>048-050>052-TXZ083>090-211715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1202 PM CDT Wed Sep 20 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Isolated thunderstorms will be possible this afternoon and this evening across portions of western north Texas and far southern Oklahoma. There will also be a low chance for thunderstorms this evening across north central Oklahoma. If storms occur this afternoon and evening, strong, gusty winds up to 70 mph and hail up to half dollar size would be the main concerns. Brief heavy rainfall and frequent cloud to ground lightning would also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Isolated thunderstorms will be possible Thursday afternoon and evening across far western Oklahoma and portions of western north Texas. A strong storm system and associated cold front will approach the region late in the weekend and early next week with organized thunderstorms expected. .Fire Weather... Elevated fire weather conditions will remain possible across western Oklahoma Thursday and Friday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 728 PM CDT WED SEP 20 2017 OKZ037-TXZ085-086-210100- Tillman OK-Wichita TX-Wilbarger TX- 728 PM CDT WED SEP 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman... northwestern Wichita and east central Wilbarger Counties Until 800 PM CDT... AT 727 PM CDT, a strong thunderstorm was located 10 miles northeast of Harrold, moving northeast at 15 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Locations impacted include... Grandfield, Hollister and Loveland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3408 9887 3418 9905 3445 9887 3426 9861 TIME...MOT...LOC 0027Z 220DEG 13KT 3418 9890 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 800 PM CDT WED SEP 20 2017 OKZ037-038-044-TXZ085-086-210130- Tillman OK-Cotton OK-Comanche OK-Wichita TX-Wilbarger TX- 800 PM CDT WED SEP 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...western Cotton...southeastern Comanche...western Wichita and southeastern Wilbarger Counties Until 830 PM CDT... AT 758 PM CDT, strong thunderstorms were along a line extending from near Chattanooga to 3 miles southwest of Electra, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3457 9823 3388 9871 3391 9907 3448 9868 TIME...MOT...LOC 0058Z 265DEG 16KT 3443 9865 3399 9895 ..speg.
The Altus AFB radar (KFDR), 89 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Law enforcement estimated winds near 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723074.